After my exhilarating day last Friday I went to bed early on a natural high of having had a successful independent zip to Toronto for my MRI. Had supper and a little beer to help wash the contrast dye through my kidneys, hugged my babies, and snoozed peacefully through the night. Then I woke up.
Saturday was a bust from the start: I had a very high fever and felt terrible - felt like I had been hit by a truck, but a faster, bigger truck than the usual truck. Everything ached, excruciating headache, pain in my leg and abdomen, dizzy, no appetite, fever fever fever. The girls helped me get some juice and meds to try to bring down the fever, and that's more than I could take. Out from under the 7000 blankets I was huddled beneath, had a shower, and went back to bed. Thankfully Scott came home from work at some point Saturday afternoon, but I do not recall seeing him until Sunday.
I am feeling a bit better now, but it has been a long week, and I have been through a bunch of stuff. I am writing now because I am exhausted from stomping around here like a grumpy baby - even more grumpy because I can only properly stomp with my left leg as my right one is too sore. Gggrrrrump!!
It has been determined that I am experiencing a mysterious (but not before unheard of) situation of my treatment drug's side-effects "ganging up" on me. This past Tuesday marked four weeks since my last treatment, which was the fourth of the first four (next one in January). My family physician suggested this is perhaps why they give you a break after the first four treatments in relatively rapid succession.
It could be that I had caught a flu and this is how it was presenting itself, but I have no flu symptoms - no nausea, vomiting, cough or sore throat (besides the already throat-choking feeling growing with my thyroid tumour) and I had emergency bloodwork on Tuesday to check white blood cell count which was low.
Speaking of emergency... SIGH... I got in trouble from my parole officers. I did not take myself to emergency on the weekend when I was fevered, and I was bitched out - pardon my french Sternly Reminded - that I was given strict instruction at the beginning of the clinical trial to head to hospital upon any freaky symptoms.
Couple of points I'd like to make in my defense:
1. I do not run to hospitals for fevers (obviously unless I hadn't been able to bring it down with ibuprofen or if it persisted for daaaays) and I knew I wasn't yet dehydrated.
2. I have maybe become slightly spoiled with all the red carpet treatment at Sunnybrook - if I was going to go to a hospital I wanted it to be MY hospital. with MY doctors. (and my family doc was just returning from her annual trip abroad so I knew I couldn't even get her in Collingwood)
3. Had I gone to the hospital they would have just called the resident medical oncologist on my wallet card from Sunnybrook and then sent me home. I could do that from my bedroom thank you very much.
ANYWAY... I recognize now that maybe I should have gone, even if only for trial documentation purposes and for bloodwork on the spot during the fever.
On Monday morning I felt marginally better than I had on the weekend, though still better. I was a bit panicky about the abdominal pain I was having and still extremely achy, tired, headachey, and still no appetite (that in itself should be a red flag as I have clearly been able to eat throughout this ordeal). I phoned Sunnybrook when they opened (which is when I got bitched out), and they advised me to see my family doc. So I saw my family Dr. on Tuesday, got a head to toe exam and a new prescription for stomach acid being as I am not eating? and have been home resting the rest of the week. I am able to drink water and ginger ale, some tea and coffee, but food turns to sawdust in my mouth and I recoil at the though of having any of it.
Meanwhile I have also been working with my head and neck surgeons office and my family docs office via fax to set up my thyroid surgery. Aarghhh perhaps it is simply stress that has set off my barrage of symptoms!?!
It is certainly an interesting experience, which I why I am sharing it. I did NOT expect to have a setback at some random point in my treatment, and though they are the typical symptoms I have already been experiencing, they have bombarded me all at once and with a severity that makes me grateful for the relatively little side-effects I had had until now. Thank god I'm not on a traditional chemo - I doubt I'd be able to hack it!!! Kudos to those who do. :-S
My oncologist, family doc, and information I have read all have said that this concentrated flurry of side-effects could mean that the drug is working effectively (which means it has a tangible sensation) on my melanoma-affected area (hence the right-side lower abdominal pain).
There are two ways to interpret this theory:
1. Yay! its working :-)
2. Crap! its found something to work on. :-( If you don't know what I mean.. one of my first posts elaborates on how there is no way to detect whether or not there is still melanoma disease actively in my body hence the CT scans every three months. Trouble being if it shows up on CT scans, means it has already spread to something. Bad. :-(
So I will just keep resting and talking to my medical team on the phone (Parole called me again this morning! and its Thursday!) and grumping under my blankets. My family has been kind and tolerant but to be fair I think they are happy I have turned to writing and paused the stomping.